Associations Between Patient and Anthropometric Characteristics and Aromatase Inhibitor Discontinuation.

    loading  Checking for direct PDF access through Ovid

Abstract

BACKGROUND

Toxicity can lead to noncontinuation of adjuvant endocrine therapy. We hypothesized that endocrine therapy-induced changes in grip strength would predict for early discontinuation of therapy because of musculoskeletal toxicity and would be associated with a patient's body mass index.

PATIENTS AND METHODS

Postmenopausal women with breast cancer starting a new adjuvant endocrine therapy were enrolled in the present study. The patients were monitored for 12 months to assess their symptoms, endocrine therapy adherence and change in grip strength and baseline body mass index. The association between the change in grip strength and interval to discontinuation was assessed using a joint longitudinal and survival model.

RESULTS

Of the 93 aromatase inhibitor (AI)-treated and 22 tamoxifen-treated patients, 40.9% and 9% discontinued endocrine therapy within 12 months because of toxicity, respectively (P = .019). A trend was seen toward a greater decrease in grip strength in the AI-treated patients over time (P = .055); however, the decrease was not significantly associated with the interval to discontinuation (P = .96). Receipt of an AI (hazard ratio, 5.49; P = .019) and baseline pain (hazard ratio, 1.19; P = .004) significantly decreased the interval to discontinuation.

CONCLUSION

In contrast with the findings from previous reports, the change in grip strength in our study was not associated with the interval to discontinuation of AI therapy. Future research should focus on proactive treatment of patients at increased risk of AI intolerance, such as those with high levels of pre-existing pain.

Related Topics

    loading  Loading Related Articles